Mississippi, 2003

Funnel Cloud in Mississippi, August 30, 2003

August 30, 2003 · NWS LIX · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 30, 2:25 AM CST, 7 hours 42 minutes earlier.

Area forecast discussion, Aug 30, 2:25 AM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION...CORRECTED PRELIM NUMBERS
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
325 AM CDT SAT AUG 30 2003

THIS IS SORT OF A GOOD NEWS-BAD NEWS TYPE FORECAST WITH SOME HOPES
OF SALVAGING PART OF THE HOLIDAY WEEKEND. THE BAD NEWS IS THAT TODAY
WILL BE STORMY. THE GOOD NEWS IS THAT SUNDAY AND MONDAY SHOULD BE
IMPROVED OVER PREVIOUS FORECASTS AS FRONT IS DELAYED IN ARRIVING AND
NOW IN A MUCH WEAKER STATE. SHENANIGANS IN THE GULF SHOULD STEADILY
MOVE WESTWARD WITH LESS EMPHASIS ON OUR CWA AFTER TODAY.

THE STRONG TROPICAL WAVE OVER THE GULF OF MEXICO IS WELL DEFINED ON
SATELLITE IMAGERY AND SURFACE BUOY/SHIP DATA WITH PERHAPS A HINT OF
A BROAD CLOSED CIRCULATION NEAR 24.6N 92.0W DEVOID OF CONVECTION IN
THE 3.9 MICRON CHANNEL LOOP WITH A TROUGH EXTENDING NORTHWARD TO OUR
COAST. MOVEMENT BASED ON AWIPS SPEED TOOLS SUGGEST 307/17KT TOWARDS
THE TEXAS COAST. TIGHTENED GRADIENT REALLY HAS WINDS UP OVER THE
CENTRAL AND NORTH GULF WITH SQUALL BANDS MOVING ONSHORE WITH GALE
FORCE GUSTS MEASURED AT C-MAN STATIONS. TIDES ARE ALSO RANGING
BETWEEN 0.8-1.2 FT ABOVE NORMAL AT THIS TIME. THE UPPER LEVEL
ANALYSIS SHOWS A HOSTILE ENVIRONMENT FOR DEVELOPMENT WITH A
PROMINENT UPPER LOW SITUATED OFF THE TEXAS COAST AND SW SHEAR ZONE
JUST AHEAD OF LOW LEVEL TROUGH. ANY CIRCULATION AT THIS POINT SEEMS
TO BE MORE A REFLECTION OF UPPER LOW AND VORTICITY LOBE DROP-OUTS
FROM ALOFT.  THE LOCAL AFFECTS ON OUR WEATHER WILL REMAIN A STEADY
INFLUX OF LOW LEVEL TROPICAL MOISTURE INTO OUR CWA...MORESO WESTERN
TWO-THIRDS THAN EASTERN THIRD. SPC OUTLOOKS A 2% RISK OF TORNADO
POTENTIAL FROM ONSHORE MOVING SQUALL LINES. THIS LOOKS SOUND AND
WILL MENTION IN HWO BUT DO NOT INTEND TO PLACE ANY SEVERE WORDING IN
ZONES AT THIS TIME.

PRECIPITATION CALCULATOR OUTPUT FOR 00Z SOUNDING SHOWS A 30% CHANCE
OF PCPN 3.80 WITH A POTENTIAL OF 5.97 BASED ON A 354K LIFT FROM
BETWEEN 850-931MB. GUST POTENTIAL 25-35 KT HAS ALREADY BEEN REALIZED
THIS MORNING. THIS SUPPORTS HEAVY RAINFALL THINKING BUT MAYBE NOT AS
BAD AS INITIALLY THOUGHT. ACCUMULATIONS OF 3-6 INCHES STILL CAN BE
ATTAINABLE NEXT 18-24 HOURS.

BEYOND TODAY...THE MODELS SHOW THE TROPICAL WAVE AND ASSOCIATED
VORTICITY FIELD MOVING INTO TEXAS RATHER QUICKLY TONIGHT OR EARLY
SUNDAY WITH MOST OF THE MOISTURE FIELD DRAWN WEST OF OUR CWA. THIS
DOESNT DISCOUNT RAIN CHANCES TOTALLY...BUT SHOULD SUPPORT A
SOMEWHAT BETTER SEABREEZE REGIME FOR SUNDAY AND MONDAY. WILL CUT
BACK TO 40/50% RANGE BOTH DAYS AND PROCEED WITH A LOWERING OF POPS
IN ANTICIPATION OF WEAK FRONTAL PASSAGE WEDNESDAY. BEGINNING TO HAVE
DOUBTS ON PASSAGE AS MODELS HAVE TRENDED DOWN ON THIS LIKELY DUE TO
A WEAKER INFLUENCE FROM GULF OF MEXICO LOW PRESSURE DEVELOPMENT.

WILL MAINTAIN COASTAL FLOOD WATCH AND SMALL CRAFT ADVISORY TODAY.
MAY BE ABLE TO DROP FOR SUNDAY IF ALL GOES ACCORDING TO PLAN.

PRELIMINARY NUMBERS...
MCB 88/73/90/73 8342    BTR 88/75/91/75 8352
MSY 89/78/90/77 8452    GPT 87/77/87/77 7242

.NEW...SMALL CRAFT ADVISORY PQL TO THE ATCHAFALAYA RIVER.
LA...COASTAL FLOOD WATCH TODAY LAZ038-040-058>070.
MS...COASTAL FLOOD WATCH TODAY MSZ080>082.

24
Hazardous weather outlook, Aug 30, 8:45 AM CST, 1 hour 22 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
945 AM CDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A COASTAL FLOOD WATCH IS IN EFFECT FOR THE MISSISSIPPI COAST
...SOUTHEAST LOUISIANA COAST...AND AREAS SURROUNDING LAKE
PONTCHARTRAIN FOR TODAY...

...COASTAL FLOODING...
TIDES WILL BE RUNNING AROUND 2 FEET ABOVE NORMAL TODAY BEFORE
SUBSIDING LATER TONIGHT.

...THUNDERSTORMS...
TROPICAL SHOWERS AND THUNDERSTORMS WILL BECOME QUITE NUMEROUS LATER
TODAY IN RESPONSE TO TROPICAL DEPRESSION 11 MOVING THROUGH THE GULF
OF MEXICO TOWARD THE SOUTHEAST TEXAS COAST. WIND GUSTS IN SQUALLS
WILL BE BETWEEN 25 AND 40 MPH. ISOLATED WEAK TORNADOES ARE POSSIBLE
AS SQUALLS MOVE ONSHORE ACROSS THE LOWER PARISHES ALONG WITH
WATERSPOUTS OVER THE COASTAL WATERS AND TIDAL LAKES.

...MARINE HAZARDS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS FROM
PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT 60 NAUTICAL
MILES FOR SOUTHEAST WINDS OF 20 TO 25 KNOTS AND BUILDING SEAS
APPROACHING 8 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY THROUGH
FRIDAY AS A COLD FRONT APPROACHES THE FORECAST AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. EMERGENCY MANAGERS ARE URGED TO CLOSELY
MONITOR THE WEATHER TODAY AND SUNDAY...ESPECIALLY FOR THE COASTAL
PARISHES AND COUNTIES WHERE COASTAL FLOODING MAY BE A CONCERN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Jackson

When
August 30, 10:07 AM CST
Where
Jackson County, Vancleave
Reported by
LAW ENFORCEMENT
Coordinates
30.463, -88.623 (the zone’s center; the record gives no point)

A funnel cloud was observed.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377102.